Ephedrine is a sympathomimetic substance used by sportsmen as a doping substance because of its stimulating and slimming effects. We report two cases of ventricular arrhythmias induced by abuse of ephedrine in two competitive athletes. Endomyocardial biopsies guided by electroanatomic mapping revealed contraction-band necrosis, a myocardial injury frequently observed in cases of catecholamine excess. Our cases suggest that long-term abuse of ephedrine may result in myocardial damage, and that these structural alterations may promote areas of slow conduction favoring re-entrant ventricular tachyarrhythmias and a long-lasting risk of ventricular arrhythmias.
Ventricular arrhythmias induced by long-term use of ephedrine in two competitive athletes / Casella, M.; Dello Russo, A.; Izzo, G.; Pieroni, M.; Andreini, D.; Russo, E.; Colombo, D.; Bologna, F.; Bolognese, L.; Zeppilli, P.; Tondo, C.. - In: HEART AND VESSELS. - ISSN 0910-8327. - 30:2(2015), pp. 280-283. [10.1007/s00380-013-0455-6]